Czechoslovak Mathematical Journal, first online, pp. 1-23


Extremal values of the Sombor-index-like invariant $SO_6$ for trees with given order and maximum degree

Milan BAŠIĆ

Received May 6, 2026.   Published online September 15, 2026.

Abstract:  The Sombor-index-like invariant $SO_6$ has recently attracted considerable attention in extremal graph theory. In particular, among several open problems formulated in Z. Tang, Q. Li, H. Deng (2023), the authors proposed determining the maximum value of $SO_6$ over all trees with prescribed order $n$ and maximum degree $\Delta$. This problem has been settled for chemical trees (i.e., $\Delta\in\{3,4\}$), but remains open for general $\Delta\ge5$. We settle the problem in two congruence classes $n\equiv1 \pmod{\Delta}$ and $n\equiv0 \pmod{\Delta}$ for every $\Delta\ge5$. Using a linear programming formulation over degree pair multiplicities, we derive a sharp upper bound on $SO_6$ that is attained whenever $n\equiv1 \pmod{\Delta}$. In this case, the extremal value is achieved by a unique degree pair distribution, and all extremal trees are characterized explicitly. When $n\equiv0 \pmod{\Delta}$, the optimal solution of the linear relaxation is not realizable by any tree. To overcome this difficulty, we introduce a penalty function induced by dual slack variables and use it to determine the exact maximum value in this case as well. Thus, for both congruence classes considered, the extremal problem is solved exactly and all extremal trees are fully described.
Keywords:  vertex-degree-based indices; tree; maximum degree; extremal graph theory; Sombor-index-like invariant; linear programming
Classification MSC:  05C09, 90C05, 11A07, 90C27, 26C10

PDF available at:  Springer   Institute of Mathematics CAS

References:
[1] A. Ali, I. Ž. Milovanović, A. M. Albalahi, A. M. Alanazi, A. E. Hamza: Solutions to some open problems about four Sombor-index-like graph invariants. MATCH Commun. Math. Comput. Chem. 90 (2023), 505-512. DOI 10.46793/match.90-2.505A | MR 4849095 | Zbl 1516.92129
[2] M. Bašić: Maximum values of the Sombor-index-like graph invariants of trees and connected graphs. Filomat 38 (2024), 9043-9053. DOI 10.2298/FIL2426043B | MR 4852640
[3] W. Gao: Extremal trees and molecular trees with respect to the Sombor-index-like graph invariants $\mathcal{SO}_5$ and $\mathcal{SO}_6$. Czech. Math. J. 74 (2024), 927-941. DOI 10.21136/CMJ.2024.0221-24 | MR 4804969 | Zbl 07953687
[4] I. Gutman: Geometric approach to degree-based topological indices: Sombor indices. MATCH Commun. Math. Comput. Chem. 86 (2021), 11-16. MR 4773882 | Zbl 1474.92154
[5] I. Gutman: Sombor indices-back to geometry. Open J. Discrete Appl. Math. 5 (2022), 1-5. DOI 10.30538/psrp-odam2022.0072 | MR 4471690
[6] J. Rada, J. M. Rodríguez, J. M. Sigarreta: General properties on Sombor indices. Discrete Appl. Math. 299 (2021), 87-97. DOI 10.1016/j.dam.2021.04.014 | MR 4256885 | Zbl 1465.05042
[7] B. A. Ravindran: Sombor index on trees: A review. MATCH Commun. Math. Comput. Chem. 94 (2025), 291-305. DOI 10.46793/match.94-2.291B | MR 4949008 | Zbl 1567.92203
[8] Z. Tang, Q. Li, H. Deng: Trees with extremal values of the Sombor-index-like graph invariants. MATCH Commun. Math. Comput. Chem. 90 (2023), 203-222. DOI 10.46793/match.90-1.203T | MR 4845763 | Zbl 1519.92356

Affiliations:   Milan Bašić, University of Niš, University Square 2, 18104 Niš, Serbia, e-mail: basic_milan@yahoo.com


 
PDF available at: